Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 150, NWS State College, PA

September 16, 2005Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 16, 2005, 3:10 PM EDT for Potter County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2005, 3:10 PM EDT (19:10 UTC)
Expired
Sep 16, 2005, 4:15 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Potter County, PA

The radar

The State College radar (KCCX), 75 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 161910
SVRCTP
PAC105-162015-
/O.NEW.KCTP.SV.W.0150.050916T1910Z-050916T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI SEP 16 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 415 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF WHARTON...OR 23 MILES EAST OF ST. MARYS...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHARTON AROUND 315 PM EDT...
  CHERRY SPRINGS STATE PARK AROUND 340 PM EDT...
  LYMAN RUN STATE PARK AROUND 350 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4157 7817 4150 7809 4157 7761 4176 7772

$$

FORECASTER: LAMBERT
1 follow-up statement
000 
WWUS51 KCTP 161934
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 PM EDT FRI SEP 16 2005

PAC105-162015-
/O.CON.KCTP.SV.W.0150.000000T0000Z-050916T2015Z/
POTTER-
334 PM EDT FRI SEP 16 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR POTTER COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF CHERRY
SPRINGS STATE PARK...OR 31 MILES EAST OF ST. MARYS...MOVING EAST AT
20 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4162 7807 4156 7802 4162 7767 4176 7772

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:03 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 16, 3:03 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT FRI SEP 16 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
A BROKEN LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. HIGH PWAT IN NAM AND SREF
SUGGEST ANY LOCATION HIT BY A SHOWER OR THUNDERSTORM COULD SEE A
BRIEF PERIOD OF HEAVY RAIN. SHOWER ACTIVITY WILL DIMINISH RAPIDLY
AFTER SUNSET.

OVERNIGHT MOISTURE AND LIGHT WINDS WILL PRODUCE AREAS OF FOG AND LOW
CLOUDS. OVERNIGHT LOWS WILL MAINLY BE IN THE UPPER 50S TO THE MID
70S.  THE FOG AND LOW CLOUDS WILL BE SLOW TO BURN OFF SATURDAY AM.
MOST SREF MEMBERS SHOWS RAPIDLY LOWERING PWAT AND LOW PROBABILITY OF
SHOWERS. MOS GUIDANCE IS COOLER THAN SREF 2M TEMPS...LEANED TOWARD
MOS.

SATURDAY WILL BE ONE OF DRYING OUT AND IMPROVING CONDITIONS IN
THE AFTERNOON. HIGH TEMPERATURES WILL MAINLY BE IN THE UPPER 60S
NORTH TO THE LOWER 80S SE. THE GFS AND NAM MOS IS A FEW DEGREES
WARMER THAN THE SREF 2M TEMPS. CUT THE MAX TEMPS BACK A DEGREE OR
TWO BASED ON SREF 2M TEMPS.  SREF 2M ENSEMBLE MEAN TEMPS ARE HARD TO
BEAT ON PARTLY TO MOSTLY SUNNY DAYS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
AFTER SYSTEM ON SATURDAY MOVES OUT A RETURN TO FALL WEATHER IS
EXPECTED AS HIGH PRESSURE MOVE BACK OVER THE MID ATLANTIC. THE
NEXT SYSTEM APPROACHES PA ON MONDAY NIGHT AS LOW PRESSURE MOVE
ACROSS THE GREAT LAKES AREA AN INTO THE EAST COAST. ALTHOUGH AT
THIS TIME NOT A HECK OF A LOT OF MOISTURE ASSOCIATED WITH THE
SYSTEM...ANY RAIN IS GOING TO BE HELPFUL FOR DRY CONDITIONS.

WHEN THIS SYSTEM PASSES ON TUE EVENING/WEDNESDAY EXPECT ANOTHER
RUN OF FALL LIKE WEATHER.

&&

.AVIATION...
VFR AND MFVR CONDITIONS WILL DOMINATE THE REGION WITH SOME AREAS OF
IFR CONDITIONS...MAINLY ALONG A LINE OF SHOWERS AND THUNDERSTORMS
WHICH WILL MOVE ACROSS THE STATE THIS AFTERNOON AND EVENING.

OVERNIGHT...LIGHT WINDS AND MOISTURE WILL PRODUCE FOG. EXPECT MANY
AREAS OF LIFR AND IFR CONDITIONS. WEATHER CONDITIONS WILL IMPROVE
STEADILY TO VFR AND MVFR CONDITIONS LATE SATURDAY MORNING.

THOSE FLYING THIS AFTERNOON SHOULD CHECK THE RADAR BEFORE TAKEOFF.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GRUMM
LONG TERM...ONDREJIK
AVIATION...GRUMM
Hazardous weather outlook, Sep 16, 4:15 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 AM EDT FRI SEP 16 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-170815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
415 AM EDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:00 PM EDTSevere Thunderstorm WarningCTPTioga60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.